Texas, 2023

Damaging Winds and High Wind in Texas, February 26, 2023

February 26, 2023 · NWS OUN · 15 events in 6 counties and zones

A powerful storm system, with highly anomalous magnitudes of wind shear and moisture for late February, impacted north Texas on the evening of the 26th. A broken line of severe thunderstorms developed across the eastern Texas Panhandle and quickly swept across north Texas.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A powerful storm system, with highly anomalous magnitudes of wind shear and moisture for late February, impacted north Texas on the evening of the 26th. A broken line of severe thunderstorms developed across the eastern Texas Panhandle and quickly swept across north Texas. Widespread severe-criteria wind gusts, including gusts near 70 mph, occurred. Behind the line of thunderstorms, a tight pressure gradient and a strong westerly low-level jet allowed widespread 50-60 mph winds gusts to continue through the late evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 26, 5:30 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Feb 26, 5:30 PM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Norman OK
530 PM CST Sun Feb 26 2023

...New AVIATION...

.SHORT TERM...
(This evening through Monday)
Issued at 345 PM CST Sun Feb 26 2023

A remarkable, perhaps historic storm system, is currently
approaching our forecast area. Impacts of concern through tonight:

 - Severe thunderstorm wind gusts (greater than 80 mph) as storms
   move through west/central/north Oklahoma and parts of western
   north Texas
 - Severe (post-frontal) westerly winds gusting to 60 mph
   following the line of storms
 - Significant tornadoes and significant hail produced by severe
   storms as they track across northwest, west, west-central,
   southwest Oklahoma and portions of western north Texas

The potent mid/upper-level trough is currently approaching the
four corners region, as seen on latest water vapor loop. Observations
place the warm front near or just north of I-20 near the DFW
area, though the boundary is quickly approaching the Red River
with the Waurika mesonet station reporting 68 over 58 degrees.
This trend will continue with a warm and very moist air mass
advecting into Oklahoma through the afternoon and evening hours as
the trough approaches the plains.

Supercell thunderstorms are currently developing over the western
panhandles and far southwest Kansas. Storms will continue to
develop, march east, and reach our western counties around 5-7 PM.
SBCAPE values up to 1500 J/kg are prog'd (far southwest OK and
western north TX) with low to non-existent values farther north,
there is remarkable (and highly unusual) wind shear. This along
with rapid cooling aloft will aid in development/continuation of
supercell thunderstorms across western Oklahoma through the
evening. The higher tornado and large hail risk will accompany
these storms as they move across western Oklahoma before
transitioning to more of a derecho/wind event over west-
central/southwest/central Oklahoma this evening and into tonight.
However, QLCS tornadoes cannot be ruled out as storms move through
central Oklahoma.

Strong winds will continue behind the front and into the early
morning hours on Monday. Everyone should have a safety plan in
place by now, and by this evening:

 + People located in mobile homes should urgently plan to vacate
   to nearby/permanent structures
 + Have multiple ways to receive warnings as power outages appear
   quite possible with damaging winds
 + Charge digital devices and cell phones
 + Secure or put away loose items (e.g., trash cans, trampolines,
   grills, basketball goals)

As for tomorrow, more tranquil conditions are expected with sunny
skies and highs in the 60s and 70s.

Thompson

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 345 PM CST Sun Feb 26 2023

Above-average temperatures and dry conditions are expected
through Tuesday with elevated to near critical fire weather
conditions possible over western OK and western north TX. A cold
front arrives Tuesday night into Wednesday morning resulting in
somewhat cooler temperatures Wed/Thurs. There is a chance of a
rain/snow mix on Thursday for north/west Oklahoma, and central OK
Thursday night.

Thompson

&&

.AVIATION...
(00Z TAFS)
Issued at 526 PM CST Sun Feb 26 2023

IFR ceilings are hanging tough in central Oklahoma this evening
and will likely remain so until storms arrive later on. A line of
storms is expected to cross the entire area from 01z-07z, bringing
widespread strong wind gusts to the area, with many sites likely
to experience 50+ knot gusts from the west or southwest as the
line moves through. Winds will remain gusty behind the line
overnight but will slowly decrease through tomorrow morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  45  71  40  71 / 100   0   0   0
Hobart OK         40  70  37  73 / 100   0   0   0
Wichita Falls TX  44  72  40  77 /  90   0   0   0
Gage OK           39  68  34  69 / 100   0   0   0
Ponca City OK     46  70  39  68 / 100   0   0   0
Durant OK         47  73  42  76 /  90   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 6 AM CST Monday for OKZ004>013-015-018>020-
     025-026-028>032-039>043-045>048-050>052.

     Wind Advisory until 6 PM CST this evening for OKZ014-016-017-
     021>024-027-033>038-044.

     Wind Advisory from 4 AM to 6 AM CST Monday for OKZ014-016-017-
     021>024-027-033>038-044.

     High Wind Warning until 4 AM CST Monday for OKZ014-016-017-
     021>024-027-033>038-044.

TX...Wind Advisory until 6 AM CST Monday for TXZ084-087>090.

     Wind Advisory until 6 PM CST this evening for TXZ083-085-086.

     Wind Advisory from 4 AM to 6 AM CST Monday for TXZ083-085-086.

     High Wind Warning until 4 AM CST Monday for TXZ083-085-086.

&&

SHORT TERM...01
LONG TERM....01
AVIATION...08
Hazardous weather outlook, Feb 26, 4:09 AM CST, 14 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
409 AM CST Sun Feb 26 2023

OKZ004>048-050>052-TXZ083>090-271015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
409 AM CST Sun Feb 26 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
There is a moderate risk of severe thunderstorms this evening
across portions of western Oklahoma and western north Texas. The
moderate risk is generally south of a line from Reydon to Waynoka
to Cherokee Oklahoma, and west of a line from Cherokee to Enid to
Piedmont to Lawton Oklahoma, and north of a line from Lawton
Oklahoma to Vernon and Crowell Texas. There is a slight and/or
enhanced risk of severe storms for the remainder of the area.

The primary threat will be damaging thunderstorm winds. Tornadoes
will also be possible early this evening across southwestern
Oklahoma and northwestern sections of north Texas with at least
some potential of a strong tornado. The tornado risk will continue
into the evening in areas farther north and east, although the
potential for strong tornadoes will be lower than in southwest
Oklahoma. Hail to the size of golf balls and locally heavy
rainfall will also be possible.

The most likely time for severe weather will be between 5 PM in
western Oklahoma and western north Texas spreading east and
exiting into eastern Oklahoma by 2 AM.

Thunderstorms are expected to develop in the eastern Texas
panhandle or far western Oklahoma late this afternoon. The wind
shear will be very strong across the area this evening and
instability will be sufficient that severe thunderstorms are
likely. Supercell storms will be possible late this afternoon and
early this evening with the potential of strong winds, hail, and
perhaps tornadoes, and strong tornadoes will be possible, mainly
in southwest Oklahoma and the adjacent part of north Texas.
The storms will eventually evolve into a line of storms, with
damaging thunderstorm winds being the primary threat. Tornadoes
will still be possible with any rotation that develops within this
line of storms, although the tornado threat will be lower than
with the initial thunderstorms.

These thunderstorms will be likely be moving at 60 to 80 mph
today, so be aware and take action quickly if a warning is issued.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across
Oklahoma and north Texas should prepare for severe weather
operations late this afternoon and this evening.

.Strong winds...
After thunderstorms move though, strong non-thunderstorm winds
will still be likely Sunday evening into early Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Fire weather...
Fire weather conditions will be elevated across western Oklahoma
and western north Texas each afternoon from Monday through
Thursday due to warm temperatures and low afternoon relative
humidity. Near-critical conditions are expected in the far west
on Tuesday afternoon with stronger winds.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Feb 26, 5:11 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
511 PM CST SUN FEB 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     NON-TSTM WND GST 3 SSW FREEDOM           36.73N 99.13W
02/26/2023  M50 MPH          WOODWARD           OK   MESONET

&&
Special weather statement, Feb 26, 5:45 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Norman OK
545 PM CST Sun Feb 26 2023

OKZ004-009-270015-
Harper OK-Ellis OK-
545 PM CST Sun Feb 26 2023

...A strong thunderstorm will impact portions of northwestern Ellis
and southwestern Harper Counties through 615 PM CST...

At 545 PM CST, Doppler radar was tracking a strong thunderstorm near
Darrouzett, moving northeast at 75 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Laverne, May, Rosston and Catesby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3679 10000 3688 9989 3664 9964 3646 10000
      3655 10001
TIME...MOT...LOC 2345Z 230DEG 67KT 3643 10033

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JT
Local storm report, Feb 26, 5:47 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
547 PM CST SUN FEB 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     NON-TSTM WND GST 3 SSW FREEDOM           36.73N 99.13W
02/26/2023  M61 MPH          WOODWARD           OK   MESONET

&&
Special weather statement, Feb 26, 6:40 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Norman OK
640 PM CST Sun Feb 26 2023

OKZ004-009-010-270115-
Woodward OK-Harper OK-Ellis OK-
640 PM CST Sun Feb 26 2023

...A strong thunderstorm will impact portions of northwestern Ellis,
southwestern Harper and west central Woodward Counties through 715 PM
CST...

At 640 PM CST, Doppler radar was tracking a strong thunderstorm near
Follett, moving northeast at 65 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Laverne, Fort Supply, May and Catesby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3662 10000 3683 9971 3656 9944 3631 10000
TIME...MOT...LOC 0040Z 235DEG 58KT 3640 10012

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

JT

The radar

The Altus AFB radar (KFDR), 83 km away, was scanning. The volume nearest the first event began at 00:56 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 3 high wind. Local standard time, as filed.

Thunderstorm Wind, Hardeman

When
February 26, 6:55 PM CST
Where
Hardeman County, Goodlett
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.340, -99.880

Thunderstorm Wind, Hardeman

When
February 26, 7:30 PM CST
Where
Hardeman County, Goodlett
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
34.340, -99.880

Thunderstorm Wind, Hardeman

When
February 26, 7:39 PM CST
Where
Hardeman County, Quanah
Measured
56 kt (64 mph) measured gust
Reported by
Broadcast Media
Coordinates
34.300, -99.740

Thunderstorm Wind, Foard

When
February 26, 7:40 PM CST
Where
Foard County, 13.77 mi W of Crowell
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.990, -99.960

Thunderstorm Wind, Wilbarger

When
February 26, 8:05 PM CST
Where
Wilbarger County, 4.22 mi ENE of Odell
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
34.370, -99.350

Thunderstorm Wind, Knox

When
February 26, 8:20 PM CST
Where
Knox County, 3.86 mi NNW of Goree
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.520, -99.550

Thunderstorm Wind, Wilbarger

When
February 26, 8:26 PM CST
Where
Wilbarger County, Oklaunion
Measured
61 kt (70 mph) measured gust
Reported by
Emergency Manager
Coordinates
34.130, -99.140

Thunderstorm Wind, Baylor

When
February 26, 8:35 PM CST
Where
Baylor County, 3.1 mi SW of Seymour Muni Arpt
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
33.620, -99.300

Thunderstorm Wind, Wichita

When
February 26, 8:36 PM CST
Where
Wichita County, Electra
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
34.030, -98.920

Thunderstorm Wind, Hardeman

When
February 26, 8:45 PM CST
Where
Hardeman County, 3.42 mi W of Goodlett
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.340, -99.940

Thunderstorm Wind, Wichita

When
February 26, 8:55 PM CST
Where
Wichita County, Burkburnett
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
34.090, -98.560

Thunderstorm Wind, Wichita

When
February 26, 9:01 PM CST
Where
Wichita County, 2.95 mi WSW of (Sps)sheppard Afb
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
33.980, -98.540

High Wind, Hardeman

When
February 26, 10:50 PM CST
Where
Hardeman forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
34.290, -99.746 (the zone’s center; the record gives no point)

High Wind, Foard

When
February 26, 11:35 PM CST
Where
Foard forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
33.975, -99.778 (the zone’s center; the record gives no point)

High Wind, Wilbarger

When
February 26, 11:55 PM CST
Where
Wilbarger forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.081, -99.241 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1076017, 1076018, 1076019, 1076021, 1076022, 1076023, 1076024, 1076025, 1076027, 1076028, 1076029, 1076030, 1075546, 1075545, 1075547.